I have never been diagnosed with GERD but I was taking Nexium for awhile due to stomach pain. Started out as ulcers and now I don't know what I have. Anyway, I am on my third week of quitting Nexium and I do have slight heartburn every now and then which I can usually knock out with a Tums or two. However, some days I have what feels like something is in my chest and I can feel in my back (directly on the opposite side of where I feel it in my chest) too. It got real bad last Friday and it hurt to take a deep breath. I didn't have any burning sensation so I didn't think it was due to acid. However, I decided to take two Tums just to see if that would help and it did! Has anyone had anything like this? I know there is another post regarding having a feeling like something stuck in your throat. What I am talking about could be decscribed like that but it really feels like my chest is tightening and something is poking me in the back. I don't know if this a GERD symptom but can you have GERD without having any burning sensations?
I have been told by my doctor that I have severe inflammation and gastritis, which I think are other names for GERD. I am currently taking Nexium, not for any reflux sensation, but because I was having severe stomach pain and back pain in both the middle and very low back. The Nexium seems to work a little but seems a little weak for my problems. Although I have GERD, I've never felt refluxy, only in pain, and yes, I very much feel it in my back just as you do.
Thanks gillian for your reply. I guess when I think of GERD, I immediately think of heartburn or some other sort of type of burning sensation. I have also heard that a GERD can at times make you feel like you are having a heart attack. Just curious to know other people's experiences.
Oh yeah, i also wanted to add that when the chest pain and back pain was really bad, i took the Tums and got some relief. However, after I took the Tums, my stomach blew up and became very tight. I then took a gas-x which helped. When you use an antacid, is gas caused by neutralizing the acid?
Remember that as you read in my other post you can reflux other materials then just the hydrochloric acid from your stomache, but even though I am on 4 30mg prevacids a day I still get severe heartburn and backpain but I also have a lot of other problems that cause those same symptoms such as neuopalastic gastroparesis, but you would be best served to se a Gi doc, do you still have your gall bladder? I also get severe stomache distention when these symptoms act up.
[This message has been edited by andylw_00 (edited 09-19-2003).]